Idaho, 2008

Hail in Idaho, August 31, 2008

August 31, 2008 · NWS MSO · 2 events in 1 county or zone

An upper level trough pushed through North Central Idaho on the afternoon and evening of 08/31/2008. Thunderstorms formed along the frontal boundary that produced severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

An upper level trough pushed through North Central Idaho on the afternoon and evening of 08/31/2008. Thunderstorms formed along the frontal boundary that produced severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 31, 8:22 AM MST, 5 hours 41 minutes earlier.

Area forecast discussion, Aug 31, 8:22 AM MST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
922 AM MDT SUN AUG 31 2008

.UPDATE...UPDATED CLOUDS/PRECIPITATION AND WEATHER FOR TODAY.

&&

.DISCUSSION...A DIGGING UPPER LEVEL TROUGH OVER THE PACIFIC NORTHWEST
WILL MAINTAIN A MOIST SOUTHWESTERLY FLOW OVER MUUCH OF NORTH-
CENTRAL IDAHO AND WESTERN MONTANA TODAY. THE BAND OF CONVECTION
DRAPED OVER WEST-CENTRAL MONTANA LAST NIGHT WAS BEGINNING TO MOVE
SLOWLY EAST THIS MORNING. STRONG UPPER-LEVEL DYNAMICS ARE
ASSOCIATED WITH THIS BAND AND THUNDERSTORMS CAN STILL BE EXPECTED
WITH THIS FEATURE TODAY. A SECONDARY AREA OF ENHANCED INSTABILITY
IS EXPECTED TO DEVELOP NEAR THE CANADIAN BORDER IN NORTHWEST
MONTANA THIS AFTERNOON. THUS...HAVE ADDED ISOLATED THUNDERSTORMS
THERE AS WELL.

IN CONTRAST...WESTERN PORTIONS OF IDAHO AND CLEARWATER COUNTIES
(IN NORTH-CENTRAL IDAHO) WILL BE RELATIVELY DRY AS MUCH OF THE
ACTIVE WEATHER WILL REMAIN EAST OF THIS AREA.

TODAYS HIGH TEMPERATURES MAY NEED TO BE RE-EVALUATED AS CURRENT
TEMPERATURES IN SOME AREAS ARE ALREADY WITHIN A FEW DEGREES OF
EXPECTED HIGHS. ANY POTENTIAL UPDATE WOULD LIKELY WARM
TEMPERATURES A FEW DEGREES.

&&

.AVIATION...FOCUS OF STEADY RAIN...LOWERED CEILINGS WITH EMBEDDED
THUNDERSTORMS WILL BE EXPERIENCED BETWEEN KMSO...KBTM AND KSMN
TERMINALS THROUGH TODAY. TO THE NORTH...SCATTERED SHOWERS WILL
DEVELOP LATER THIS AFTERNOON. TONIGHT...PRECIPITATION EXPANDS WITH
LOCALLY HEAVY DOWN POURS POSSIBLE AT KBTM AND KSMN WITH KGPI
REMAINING MAINLY DRY WITH HIGHER CEILINGS. MOUNTAIN OBSCURATIONS
WILL BE EXPERIENCED AREA WIDE TODAY THROUGH MONDAY.

&&

.PREV DISCUSSION... /ISSUED 343 AM MDT SUN AUG 31 2008/

DISCUSSION...UPPER LEVEL TROUGH OF LOW PRESSURE HAS MOVED INTO
THE PACIFIC NORTHWEST WITH THE ASSOCIATED COLD FRONT ALOFT DRAPED
OVER WEST CENTRAL MT AND THE SOUTHERN CLEARWATER MOUNTAINS. HEAVY
DOWN POURS WITH EMBEDDED THUNDERSTORMS ARE OCCURRING ALONG THIS
BOUNDARY WHICH WILL MOVE LITTLE TODAY. NORTHWEST MT WHICH IS VOID
OF SHOWER ACTIVITY THIS MORNING WILL BEGIN TO SEE SCATTERED SHOWERS
THIS AFTERNOON AS THE AIRMASS COOLS AND DESTABILIZES. A CLAP OF THUNDER
IS POSSIBLE IN THE NORTHWEST CORNER OF LINCOLN COUNTY...WITH
THUNDERSTORMS NEAR THE FRONTAL BOUNDARY SAGGING SOUTH OVER SOUTHWEST
MT AND LEMHI COUNTY BY AFTERNOON. TONIGHT THE UPPER LEVEL TROUGH
WILL DIG SOUTH TOWARDS SOUTHERN IDAHO AND BE ELONGATED OVER
WESTERN MT AND ID. COOLER AIR WILL BEGIN TO FILTER OVER THE
CONTINENTAL DIVIDE AND SNOW LEVELS WILL LOWER BETWEEN 5000 AND
6000 FEET. AS THE WINDS SHIFT TO THE NORTHEAST IN NORTHWEST
MT...SOME DOWNSLOPE EFFECTS WILL BE SEEN IN NORTHWEST MT AND THE
PRECIPITATION WILL BE MORE FOCUSED RIGHT ALONG THE DIVIDE
SOUTHWARD OVER WEST CENTRAL AND SOUTHWEST MT...THE SOUTHERN
CLEARWATER MOUNTAINS AND LEMHI COUNTY. MODERATE TO LOCALLY HEAVY
RAIN WITH SNOW OVER THE HIGHER PEAKS WILL BE EXPERIENCED LATE
TONIGHT INTO EARLY MONDAY. SNOW ACCUMULATIONS OF UP TO 4 INCHES
ABOVE 5500 FEET MAY BE SEEN OVER THE MOUNTAINS NEAR THE DIVIDE
THROUGH MONDAY. BY MONDAY AFTERNOON... THE TROUGH SWINGS THROUGH
WESTERN MT AND TO JUST EAST OF THE DIVIDE BY EVENING. STEADY
PRECIPITATION OVER THE AFOREMENTIONED AREAS WILL TURN SHOWERY WITH
ISOLATED THUNDERSTORMS POSSIBLE ALONG THE ID AND MT BORDER.

MONDAY NIGHT THE TROUGH IS MOVING OFF TO THE EAST...STILL WILL
HAVE SOME SHOWERS HANGING ON...ESPECIALLY ALONG THE CONTINENTAL DIVIDE.
THE REST OF THE EXTENDED FORECAST LOOKS TO REMAIN UNSETTLED WITH A
NORTHWEST FLOW OVER THE REGION...AND WEAK DISTURBANCES MOVING
ACROSS THE AREA IN THIS FLOW.

AVIATION...FOCUS OF STEADY RAIN...LOWERED CEILINGS WITH EMBEDDED
THUNDERSTORMS WILL BE EXPERIENCED BETWEEN KMSO...KBTM AND KSMN TERMINALS
THROUGH TODAY. TO THE NORTH...SCATTERED SHOWERS WILL DEVELOP LATER THIS
AFTERNOON. TONIGHT...PRECIPITATION EXPANDS WITH LOCALLY HEAVY DOWN POURS
POSSIBLE AT KMSO...KBTM AND KSMN WITH KGPI REMAINING MAINLY DRY WITH
HIGHER CEILINGS. MOUNTAIN OBSCURATIONS WILL BE EXPERIENCED AREA WIDE
TODAY THROUGH MONDAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...MSJ
LONG TERM....KOLATA
AVIATION...DE ROSA
Hazardous weather outlook, Aug 31, 3:31 AM MST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
431 AM MDT SUN AUG 31 2008

IDZ006-010-MTZ002-006-007-043-312300-
SOUTHERN CLEARWATER MOUNTAINS-EASTERN LEMHI COUNTY-
WEST GLACIER REGION-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
431 AM MDT SUN AUG 31 2008 /331 AM PDT SUN AUG 31 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING TROUGH OF LOW PRESSURE WILL ENHANCE RAIN SHOWERS ALONG
THE CONTINENTAL DIVIDE AND OVER HIGHER TERRAIN. HEAVY DOWN POURS MAY
OCCUR AT TIMES. ISOLATED THUNDERSTORMS WILL OCCUR OVER SOUTHWEST
MONTANA AND LEMHI COUNTY. LOCALLY HEAVY RAIN AND SMALL HAIL MAY
ACCOMPANY STORMS TODAY INTO THE EVENING HOURS.

COLDER AIR WILL MOVE OVER THE AREA TONIGHT AS THE LOW PRESSURE
SYSTEM MOVES OVER IDAHO AND WESTERN MONTANA. SNOW LEVELS WILL BEGIN
TO LOWER BETWEEN 5500 AND 6500 FEET WITH LIGHT SNOW ACCUMULATIONS
DEVELOPING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE LOW PRESSURE SYSTEM WILL MOVE OVER IDAHO AND WESTERN MONTANA
MONDAY WITH SNOW LEVELS HOVERING BETWEEN 5500 TO 6500 FEET MONDAY
MORNING. LIGHT TO MODERATE SNOW AMOUNTS ARE POSSIBLE OVER HIGHER
TERRAIN. TRAVELERS PLANNING TO USE LOGAN PASS AND OTHER HIGHER
PASSES OF THE REGION SHOULD BE PREPARED FOR POSSIBLE WINTRY
DRIVING CONDITIONS. BACK-COUNTRY HIKERS SHOULD ALSO BE PREPARED
FOR MUCH COLDER CONDITIONS WITH TERRAIN OBSCURATIONS...SNOW AND
COLD RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 31, 1:33 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
233 PM MDT SUN AUG 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             5 SW BUTTE              45.95N 112.60W
08/31/2008  E0.75 INCH       SILVER BOW         MT   TRAINED SPOTTER

            SPOTTER REPORTED 0.5 TO 0.75 INCH HAIL.

0207 PM     HAIL             BUTTE                   46.00N 112.53W
08/31/2008  E0.75 INCH       SILVER BOW         MT   LAW ENFORCEMENT

            POLICE OFFICER REPORTED PENNY SIZED HAIL.

&&

FOSTER

The radar

The Missoula radar (KMSX), 208 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lemhi

When
August 31, 2:03 PM MST to 2:14 PM MST
Where
Lemhi County, 3 mi W of Salmon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.170, -113.962

A trained spotter reported 0.75 inch hail from a thunderstorm.

Hail, Lemhi

When
August 31, 7:08 PM MST to 7:16 PM MST
Where
Lemhi County, 3 mi S of Salmon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.127, -113.900

A trained spotter reported 0.75 inch hail from a thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128543, 128541.